I am 51 years old and have entered menopause. Hot flashes are making my life a misery. My older sister was on hormone replacement therapy (HRT), and her doctor stopped it. I had a hysterectomy 10 years ago, and heard that that makes HRT easier. What do you advise?
t is quite a while since we wrote anything about hormone replacement therapy. This is one of those areas in medicine that emphasizes the importance of “evidence.” Some people think requiring “evidence” is an attempt to cut out “alternative” medicine, but it is a quest for rational behavior.
Hormone replacement therapy came into vogue as the menopause was viewed as a state of hormonal deprivation. It seemed logical to replace the estrogen that had fallen so precipitously in the postmenopausal woman. Such replacement did make many women feel “normal” again, but the risk of endometrial cancer rose. Progesterone was added, and this latter risk disappeared. Many studies suggested the HRT protected the heart, but in the early 1990s a study proved conclusively that in older women in their 60s with factors making them at-risk for heart disease, HRT actually raised these risks.
So many studies had shown benefits of HRT that this study was viewed with skepticism. However, its findings were corroborated. Further studies showed that estrogen alone, without progesterone, was less likely to worsen the risk of heart disease, but still had a negative effect. The original use of HRT had been for postmenopausal symptoms, not treatment of heart disease risk, but of course a suggestion that HRT could reduce heart disease risk had greatly inflated its presumed benefit.
A fly in the ointment of the HERS (Heart and Estrogen/Progestin Replacement) study has been that the group studied were in their mid-60s, with heart disease risk factors. Prior animal studies (in monkeys) had shown no benefit of estrogen in those who already had arteriosclerosis, but did give a protective effect in castrated monkeys with no arteriosclerosis.
The question was then raised: If estrogen doesn’t treat heart disease, does it prevent the development of arteriosclerosis in the woman who doesn’t already have it? That question is as yet unanswerable.
Whatever the final word, we know there has been a decrease in breast cancer of the estrogen-receptor-positive variety, coinciding with the reduction in use of HRT. The risks of stroke and blood clots are also shown to rise with HRT. But these increases are not of a large order, and risks or benefits in women of your age are not clearly defined.
Currently, the FDA does not approve of HRT (in your case only estrogen, because you have no uterus) for prevention of heart disease or as a first-line treatment of osteoporosis, but practice guidelines still recommend its use in really bothersome postmenopausal symptoms.
Only you know the distress your symptoms cause you, and you have to be the one who decides what risks you feel are worth taking.
Many reading this will have concepts about “natural” estrogens and promote their benefits. Others will talk about the transdermal delivery systems. The probability is that any kind of estrogen receptor stimulator is likely to trigger similar responses, regardless of its source. If you can manage well without HRT, that is what you should do; but if life becomes unbearable, you and you alone have to make choices and take on consequences.
Reference: Journal of the American Medical Association 301, No. 23 (June 17, 2009): 2493.
Send your questions to Ask the Doctors, Adventist Review, 12501 Old Columbia Pike, Silver Spring, Maryland 20904. Or e-mail them to email@example.com. While this column is provided as a service to our readers, Drs. Landless and Handysides unfortunately cannot enter into personal and private communication with our readers. We recommend you consult with your personal physician on all matters of your health.
Allan R. Handysides, M.B., Ch.B., FRCPC, FRCSC, FACOG, is director of the General Conference Health Ministries Department. Peter N. Landless, M.B., B.Ch., M.Med., F.C.P.(SA), F.A.C.C., is ICPA executive director and associate director of Health Ministries. This article was published October 22, 2009.